Alert archive / Michigan / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 32, NWS Grand Rapids, MI

July 27, 2016Lake County, Mason County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 27, 2016, 1:16 PM EDT for Lake County, Mason County, Michigan. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2016, 1:16 PM EDT (17:16 UTC)
Expired
Jul 27, 2016, 2:00 PM EDT
In force
44 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lake County, MI, Mason County, MI

The radar

The NCL Michigan radar (KAPX), 133 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 1:25 PM EDTTSTM WND DMG2 W Irons, MITREE DOWN. TIME ESTIMATED BY RADAR.
Jul 27, 1:35 PM EDTTSTM WND DMG5 Ssw Irons, MIDELAYED REPORT FROM WEDNESDAY 7/27. ONE 6-8 INCH DIAMETER TREE UPROOTED. ONE 6-8 INCH TREE SNAPPED IN HALF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

705 
WUUS53 KGRR 271716
SVRGRR
MIC085-105-271800-
/O.NEW.KGRR.SV.W.0032.160727T1716Z-160727T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
116 PM EDT WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MASON COUNTY IN WEST CENTRAL MICHIGAN...
  LAKE COUNTY IN WEST CENTRAL MICHIGAN...

* UNTIL 200 PM EDT

* AT 116 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DUBLIN...
  MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BALDWIN...             LUTHER...              BRISTOL...
  IRONS...               WOLF LAKE...           

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4416 8595 4416 8556 4401 8556 4382 8604
      4395 8611 4411 8611 4417 8609
TIME...MOT...LOC 1716Z 303DEG 17KT 4412 8605 

HAIL...0.75IN
WIND...60MPH
 
$$

JAM
2 follow-up statements
622 
WWUS53 KGRR 271737
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
137 PM EDT WED JUL 27 2016

MIC085-105-271800-
/O.CON.KGRR.SV.W.0032.000000T0000Z-160727T1800Z/
MASON MI-LAKE MI-
137 PM EDT WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR EAST CENTRAL MASON AND LAKE COUNTIES...

AT 136 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
DUBLIN...MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BALDWIN...             LUTHER...              BRISTOL...
IRONS...               WOLF LAKE...           

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4416 8595 4416 8556 4401 8556 4382 8604
      4395 8611 4407 8610 4411 8604
TIME...MOT...LOC 1736Z 312DEG 14KT 4407 8596 

HAIL...0.75IN
WIND...60MPH
 
$$

JAM
559 
WWUS53 KGRR 271757
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
157 PM EDT WED JUL 27 2016

MIC085-105-271806-
/O.EXP.KGRR.SV.W.0032.000000T0000Z-160727T1800Z/
MASON MI-LAKE MI-
157 PM EDT WED JUL 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MASON AND LAKE
COUNTIES WILL EXPIRE AT 200 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4416 8595 4416 8556 4401 8556 4382 8604
      4395 8611 4407 8610 4411 8604
TIME...MOT...LOC 1755Z 303DEG 17KT 4407 8596 

$$

JAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 12:17 PM EDT, 59 minutes earlier.

Area forecast discussion, Jul 27, 12:17 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1217 PM EDT WED JUL 27 2016

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 329 AM EDT Wed Jul 27 2016

A slow moving cold front will result in scattered thunderstorms
today, mostly north of I-96. It will be very warm with highs from
the mid 80s to near 90. A wave on the front will slow its push
south tonight and as the wave on the front moves across Lower
Michigan Thursday, it will result in more widespread showers and a
few thunderstorms. Due to the clouds and showers it will be cooler
with highs in the lower 80s. After the frontal wave moves south
and east of the area Friday skies will start to clear as Canadian
high pressure builds in behind the front. The weekend will be
partly cloudy with near normal temperatures thanks to that
Canadian high.

&&

.UPDATE...
Issued at 1217 PM EDT Wed Jul 27 2016

Instability continues to build across Central Lower Michigan at
16z ahead of a weak boundary sagging into the U.S. 10 area. Most
Unstable CAPE values are near 2000 J/KG already in the northwest
CWA with LI's as low as -5C. So, plenty of instability will be in
place today as it builds further this afternoon. Focus for shower
and thunderstorm development will come from convergence along the
weak boundary dropping south or the lake breeze. In addition, a
weak low is forecast to develop over Central Lower Michigan this
afternoon which likely forms from mesoscale processes. The low will
aid in convergence as well. Late in the afternoon convection may
be aided by a shortwave upper trough coming in from the west this
afternoon.

We are expecting isolated to scattered convection forming this
afternoon. The convection will likely be of the pulse type, going
up and coming down in a hurry given our lack of shear. New cells
will form on the outflow boundaries. 0-6km shear values are only on
the order of 20 knots today. We are not expecting severe weather.
The strongest of cells today may produce winds to around 40 mph
and hail to a half inch or so.

Highs will top out in the mid to upper 80s at most locations.

&&

.SHORT TERM...(Today through Friday)
Issued at 329 AM EDT Wed Jul 27 2016

We are tracking a slow moving cold front and the associated
thunderstorms for today. the front will only reach near I-96 by
evening. Any thunderstorms will remain near and north of the
front. The front will then stall near I-96 tonight as a surface
wave tracks along the front, crossing Lower Michigan Thursday.
Areas near and north of I-94 could see a decent amount of rain
Thursday if the ECMWF 00z run is correct as it results in over
and inch of rain over a large area of our central and northern
CWA. Since the models have been back and forth on this idea I have
50 pct pops for tomorrow but this may have to increased if the
latest ECMWF is to be believed.

That system clears the area Friday bringing clearing skies and
near normal temperatures.

.LONG TERM...(Friday night through Tuesday)
Issued at 329 AM EDT Wed Jul 27 2016

Zonal flow will transition to more of an upper trough by late this
week. But that doesn't necessarily mean that we'll see rain. Indeed,
a sfc high over eastern Ontario and Quebec will produce a relatively
dry northeast flow Friday night through Monday which should keep
pcpn pushed south of the cwa. GFS and ECMWF show a few short waves
moving across Indiana and Ohio over the weekend, but almost all of
the pcpn is shown south of the cwa. We'll keep a slight chance of
pcpn in south of I-94 Friday night and Saturday, but more than
likely we're looking at dry wx through Tuesday.

Highs will mostly be above normal due to the lower dewpoints and the
ridge to the northeast. Highs in the lower 80s Saturday will climb
to the mid to upper 80s Sunday through Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 730 AM EDT Wed Jul 27 2016

There is a chance of thunderstorms this afternoon, mostly near and
west of US-131 so I put VCTS for that. tonight a cold front comes
through with will bring vfr cigs to the western taf sites but
those closer to US-69, due to the flow off Lake Huron, may see
ifr/mvfr cigs toward 10z as northeast winds bring those low clouds
into the area.

&&

.MARINE...
Issued at 329 AM EDT Wed Jul 27 2016

No major issues seen through Saturday.

&&

.HYDROLOGY...
Issued at 150 PM EDT Tue Jul 26 2016

No river flooding is expected into next week. There is a chance of
rain in the forecast Wednesday into Saturday night. Total rainfall
should be under an inch. River levels are around normal for this
time of year. Even with the precipitation, no rivers should approach
flood level.

&&

.GRR Watches/Warnings/Advisories...
MI...None.
LM...None.
&&

UPDATE...Duke
SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...99
AVIATION...WDM
HYDROLOGY...63
MARINE...WDM
Hazardous weather outlook, Jul 27, 6:01 AM EDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
601 AM EDT WED JUL 27 2016

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
281015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
601 AM EDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED TODAY INTO
TONIGHT...MOSTLY NORTH OF I-94. THE THUNDERSTORMS WILL BE MOST
ACTIVE DURING THE MID AFTERNOON INTO THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED INTO FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:02 PM EDTSpecial Weather StatementGRRClare, Lake, Osceola58 min
Jul 27, 3:00 PM EDTSpecial Weather StatementGRRClare, Isabella, Mecosta, Osceola60 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.